My Dr prescribed me Mirtazapine when I asked for an anti depressant, but after reading about metabolic changes, cravings, increased appetite and weight gain, I'm really not sure its the right choice for me. I've been struggling with depression since being diagnosed with a painful condition that's forced me to stop exercising. I LOVED running and working out, and without being able to I'm really struggling to stay happy, especially with the pain. I've already put on 14lb, which makes the depression worse. Can anyone recommend an anti depressant that won't cause weight gain? I think Doc chose Mirtazapine to help me sleep too, as pain can make that difficult. But honestly happy to use something else to help me sleep.
Hi, BB! Honestly, ALL psychotropic medications including the antidepressants have the POTENTIAL for causing weight gain by changing your metabolism, but this generally occurs in less than 10% of users.
Since every medication affects every patient differently it's a bit of a trial and error. For instance, I've never gained an ounce on any medication I've taken... and I've been on them all over the past 20 years.
The most weight neutral antidepressants are thought to be Trintellix and Wellbutrin as determined by user reviews.
Best regards and good luck to you! Hope you're feeling better soon. Wildcat
I’m sorry to hear you have a painful condition. What condition would that be? Sometimes doctors have to be careful not to prescribe the wrong medication due to certain conditions.
Ask to try Wellbutrin XL.
I lost 10 lbs that I didn’t need to loose - I had to actually tell myself it was time to eat.
I was eating everything I wanted !!! but I was still not gaining weight!
Having said this, it could go either way really bc everyone adapts to medication differently.
It gave me energy and I love to work out so I was def pumped. Far too skinny thou bc at that point I was only 118-120 lbs at 5’5” I looked too skinny everybody said... I thought so too.
When I did my research regarding which depressant would not make me gain weight because otherwise I would be depressed because of the weight gain too... I was told that Wellbutrin does not have any plus signs for weight gain.
Every anti-depressant is different for everyone, so I found that Wellbutrin made me feel a little bit too anxious so I had to get off of it due to the weight loss and the anxiousness.
My M.S. psychiatrist then put me on Vortoxitene a rather new antidepressant but, unfortunately I had a side effect to it that made me swell up all over my body so he made me stop it totally.
So now at this point I am left with no crutch, trying to deal with my struggles on my own... I see my psychologist once a month - my multiple sclerosis psychiatrist suggested talk therapy for me.
Mirtazapine causes weight gain that’s the one my family dr was striving to put me on because as you say it would help with my sleep.
I take Immovaine for sleep. You don’t necessarily have to have an antideppressant with sleep agent in it.
Since stopping the meds I have filled in nicely with a gain of 5 lbs plus working out now I can get back into my nice clothes that were tooooo BIG for over a year.
You must keep an eye to be sure you donot lose too much weight and also check to see if you become too anxious...
All the best. Hope this helps.
I found the same problem as well, which sucked as this has been the most effective anti-depressant for me. I suggest you ask your doctor about trying an SNRI, as this drug class also works with your noradrenaline levels.
After a significant amount of weight gain over just 2 months, my doctor now knows not to prescribe anything with this potential side effect.
Two possible SNRIs that don’t cause weight gain are Duloxetine or Effexor. Effexor can cause sexual dysfunction however, just something to consider.
Your doctor can give you more info. Good luck
Mirtazapine does cause more weight gain than most others. I was on 7.5 mg 2 twice daily for a while. It totally zapped me. Probably put on 8-10 lbs.
Felt really groggy the next day. It doesn't have an affect on libido unlike 90% of other antidepressants . I now use it occasionally for insomnia . Ask your Dr. if there is another antidepressant you can switch to. There are others that are similar .
I also have a painful condition and was prescribed lyrica (I was prescribed this for anxiety, I later developed an unrelated nerve condition, so they continued to prescribe it. Unbelievable but Dr's 'dont remember' prescribing for anxiety and I'm left feeling no-one believes me!!)
I'm seeing the Dr regarding the nerve pain on Friday, and fingers crossed, I'll be able to wean off lyrica (it causes numbness to the nerve and I'm constantly asked if numbness has improved, how will I ever know if I'm taking a drug which numbs the nerve??)
In my experience, mirtazapine definitely causes weight gain but unfortunately, is probably one of the best anti depressants out there - just my opinion.
I am tall and thin, never had a problem with weight until taking mirtazapine. Sadly, all I can say is you'll need to weigh up the effect weight gain may/will have on you against the benefit of improvement in mood/depression - a decision not to be taken lightly.
I'll update here if, I ever get taken off Lyrica/pregabalin. Meanwhile, referral to mental health if you can get one. If not try mental health charity 'mind' for advice (they have an excellent app - 'elefriends' where you can chat to people with similar experiences. Best of luck, sending hugs,
I imagine weight gain is a common side effect of the majority of antidepressant drugs, despite the numerous classes. I can only tell you my experience, and that is that Viibryd has for approximately 5 years been managing my chronic depression without weight gain or appetite change. I went off it for about a year because after discussing it with my psychiatrist, I thought I was better... or, who knows why? Mistake. Although we switched to Wellbutrin and then added something for the anxiety side-effect of that; I was no better, actually worse. Returned to Viibryd and thank goodness it worked. So often an antidepressant “switch back” fails... I’m sure you know the drill. Good luck.
- Mirtazapine Information for Consumers
- Mirtazapine Information for Healthcare Professionals (includes dosage details)
- Side Effects of Mirtazapine (detailed)
Search for questions
Still looking for answers? Try searching for what you seek or ask your own question.
Updated 5 Sep 2015 • 1 answer
Updated 6 Dec 2015 • 3 answers
Updated 2 Feb 2018 • 10 answers
Updated 17 Feb 2017 • 1 answer
Updated 9 Jan 2018 • 4 answers